Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Pendleton, OR

July 12, 2018

NWS Pendleton, OR issued this red flag warning at Jul 12, 2018, 2:39 PM PDT. It took effect at Jul 13, 2018, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 2:39 PM PDT (21:39 UTC)
In effect from
Jul 13, 2018, 2:00 PM PDT
Expired
Jul 13, 2018, 11:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

850 
WWUS86 KPDT 122139
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
239 PM PDT Thu Jul 12 2018

...HOT WITH LOW HUMIDITY AND BREEZY WINDS ON FRIDAY...

.It will be hot and very dry on Friday...and winds will increase
during the day. The combination of hot and dry conditions and
breezy winds will threaten areas across south central Washington
and central and north central Oregon with rapid fire spread for
any new or existing fires.

ORZ610-WAZ641-122245-
/O.CAN.KPDT.FW.A.0002.180713T2100Z-180714T0600Z/
East Slopes of Central Oregon Cascades-
Lower Columbia Basin of Washington-
239 PM PDT Thu Jul 12 2018

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR OREGON FIRE WEATHER ZONE 610 AND WASHINGTON FIRE 
ZONE 641...

The National Weather Service in Pendleton has cancelled the Fire
Weather Watch. 

The winds will not be as breezy as previously forecast...and the 
fire weather watch has been cancelled for these two zones. 
However...there will be locally breezy winds on Friday in the Warm
Springs area and along Highway 14 that should be monitored 
closely.

$$

WAZ675-131700-
/O.UPG.KPDT.FW.A.0002.180713T2100Z-180714T0600Z/
/O.NEW.KPDT.FW.W.0005.180713T2300Z-180714T0600Z/
Eastern Washington Southern Columbia Basin-
239 PM PDT Thu Jul 12 2018

...RED FLAG WARNING IN EFFECT FROM 4 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning for the northern half of fire zone 675, which is in 
effect from 4 PM to 11 PM PDT Friday. The Fire Weather Watch is no
longer in effect. 

* TIMING...Winds will increase around 2 PM and become breezy in 
  the late afternoon and early evening. 

* WIND...West to Northwest 10 to 20 mph with local gusts to 30 
  mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ639-WAZ639-131700-
/O.UPG.KPDT.FW.A.0002.180713T2100Z-180714T0600Z/
/O.NEW.KPDT.FW.W.0005.180713T2100Z-180714T0600Z/
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
239 PM PDT Thu Jul 12 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM to 11 PM PDT Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Winds will increase around 1 PM and become breezy or
  windy by late afternoon and early evening. 

* WIND...West 15 to 25 mph with gusts to 35 mph. Strongest winds
  will be near Maryhill and the John Day River Bridge along
  Interstate 84.

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ640-641-131700-
/O.UPG.KPDT.FW.A.0002.180713T2100Z-180714T0600Z/
/O.NEW.KPDT.FW.W.0005.180713T2300Z-180714T0600Z/
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
239 PM PDT Thu Jul 12 2018

...RED FLAG WARNING IN EFFECT FROM 4 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 4 PM to 11 PM PDT Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Winds will increase around 2 PM and become breezy in 
  many areas by late afternoon and early evening. 

* WIND...West to Northwest 10 to 20 mph with local gusts to 30 
  mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
197 
WWUS86 KPDT 131554
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
854 AM PDT Fri Jul 13 2018

...HOT WITH LOW HUMIDITY AND BREEZY WINDS THIS AFTERNOON AND
EVENING...

.It will be hot and very dry today...and winds will increase in
some areas this afternoon and evening. The combination of hot and
dry conditions and breezy winds will threaten areas across south 
central Washington and central and north central Oregon with rapid
fire spread for any new or existing fires.

WAZ675-140600-
/O.CON.KPDT.FW.W.0005.180713T2300Z-180714T0600Z/
Eastern Washington Southern Columbia Basin-
854 AM PDT Fri Jul 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

* TIMING...Winds will increase around 2 PM and become breezy in 
  the late afternoon and early evening. 

* WIND...West to Northwest 10 to 20 mph with local gusts to 30 
  mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ639-WAZ639-140600-
/O.CON.KPDT.FW.W.0005.180713T2100Z-180714T0600Z/
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
854 AM PDT Fri Jul 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

* TIMING...Winds will increase around 1 PM and become breezy by 
  late afternoon and early evening. 

* WIND...West 15 to 25 mph with gusts to 35 mph. Strongest 
  winds will be near Maryhill and the John Day River Bridge 
  along Interstate 84.

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ640-641-140600-
/O.CON.KPDT.FW.W.0005.180713T2300Z-180714T0600Z/
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
854 AM PDT Fri Jul 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

* TIMING...Winds will increase around 2 PM and become breezy in 
  many areas by late afternoon and early evening. 

* WIND...West to Northwest 10 to 20 mph with local gusts to 30 
  mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
718 
WWUS86 KPDT 140546
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1046 PM PDT Fri Jul 13 2018


WAZ675-140700-
/O.EXP.KPDT.FW.W.0005.000000T0000Z-180714T0600Z/
Eastern Washington Southern Columbia Basin-
1046 PM PDT Fri Jul 13 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY...

Although brief wind gusts are possible...the relative humidity 
has recovered and the red flag warning will be allowed to expire.

$$

ORZ639-WAZ639-140700-
/O.EXP.KPDT.FW.W.0005.000000T0000Z-180714T0600Z/
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
1046 PM PDT Fri Jul 13 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY...

Although brief wind gusts are possible...the relative humidity 
has recovered and the red flag warning will be allowed to expire.

$$

ORZ640-641-140700-
/O.EXP.KPDT.FW.W.0005.000000T0000Z-180714T0600Z/
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
1046 PM PDT Fri Jul 13 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY...

Although brief wind gusts are possible...the relative humidity 
has recovered and the red flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 12, 10:31 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 10:31 AM PDT, 4 hours 8 minutes before
Area Forecast Discussion...Update
National Weather Service Pendleton OR
1031 AM PDT Thu Jul 12 2018

Updated Aviation Discussion

.SHORT TERM...Update for Today...A warming trend continues today
through Friday. High temperatures today will be 8-13 degrees above
normal. I made minor adjustments to the max temps for today.
Otherwise, the forecast is on track. Polan

&&

.AVIATION...18Z TAFs...A dry westerly flow will keep conditions
VFR with clear skies through the next 24 hours. Winds will run 10
kts or less through the period. 90

&&

.FIRE WEATHER...Forecast is on track with the current highlights and
decisions to cancel or upgrade the watches to warnings will be made
for the afternoon package.  Fire weather watches are in effect for
areas covering the Eastern Columbia River Gorge, central and north
central Oregon, and portions of the Lower Columbia Basin for gusty
winds and low humidity for Friday.  Confidence is high at this time
that conditions will be met.  The thunderstorm threat Friday and
Saturday still remains be south of the forecast area due to the
westerly flow over WA and northern OR keeping moisture suppressed to
the south.  Models, especially the ECMWF, are hinting at a more
southerly flow over eastern Oregon on Monday with weak impulses that
could bring a slight chance of thunderstorms.  At this time, the
forecast is dry for Monday but will need to consider if a slight
chance is needed in some of the eastern Oregon zones after further
model review. Wister

&&

.PREVIOUS DISCUSSION... /issued 159 AM PDT Thu Jul 12 2018/

SHORT TERM...Today through Saturday night...The primary weather
concerns through Saturday will hot temperatures, critically low
afternoon relative humidities and a weak disturbance arriving
Friday afternoon increasing winds. H500 heights above 90th
percentile values for this time of the year will persist over the
western CONUS resulting in hot and dry conditions for the Inland
Northwest. Friday still looks like the hottest day with daytime
highs running in the upper 90s to low triple digits... 10 to 15
degrees above climatological values. A weak disturbance will brush
by the region late Friday/early Saturday which will knock a few
degrees off daytime highs for Saturday but not provide much relief
with slightly higher dew points. With marine influenced air
arriving on the west side of the Cascades Friday afternoon with
the aforementioned disturbance gradients will tighten resulting in
breezy conditions through and downstream of the Gorge and
Kittitas Valley. Any monsoonal moisture that may make it to our
southern border Friday will be swept away to the southeast with
northwesterly flow behind the departing disturbance Saturday. Peck

LONG TERM...Sunday through Wednesday. Upper level ridge will
continue to dominate the weather pattern through the middle of
next week. The main impacts will be continued hot and dry
conditions. 850mb temperatures indicate highs mostly in the 90-100
range. Mountains will be in the 80s. Models suggest a weak upper
level disturbance slowly moving through the ridge and across the
region Sunday into Monday. The airmass remains fairly dry however
will need to monitor this feature for thunderstorm potential.
Otherwise skies will be clear to partly cloudy through the period.
94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  95  64 101  63 /   0   0   0   0
ALW  98  68 102  65 /   0   0   0   0
PSC  98  64 104  65 /   0   0   0   0
YKM  97  62  99  60 /   0   0   0   0
HRI  98  65 104  65 /   0   0   0   0
ELN  97  62  96  59 /   0   0   0   0
RDM  95  57  98  57 /   0   0   0   0
LGD  91  55  95  56 /   0   0   0   0
GCD  92  60  96  61 /   0   0   0   0
DLS 100  69  98  63 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
     for ORZ610-639>641.

WA...Fire Weather Watch from Friday afternoon through Friday evening
     for WAZ639-641-675.

&&

99/90/85

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:40 PM PDTHeat AdvisoryPDTBenton, Columbia, Franklin, Klickitat, Walla Walla, Yakima31 hr

Nearby

Red Flag Warnings in Washington, 2018Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.